Medline ® Abstract for Reference 49
of 'Chemotherapy-induced alopecia'
Relationship between irreversible alopecia and exposure to cyclophosphamide, thiotepa and carboplatin (CTC) in high-dose chemotherapy.
de Jonge ME, Mathôt RA, Dalesio O, Huitema AD, Rodenhuis S, Beijnen JH
Bone Marrow Transplant. 2002;30(9):593.
Reversible alopecia is a commonly observed, important and distressing complication of chemotherapy. Permanent alopecia, however, is rare after standard-dose therapy, but has occasionally been observed after high-dose chemotherapy with cyclophosphamide, thiotepa and carboplatin (CTC). We evaluated the relationships between total exposure to these three compounds and their different metabolites in the high-dose CTC regimen, and the subsequent development of irreversible alopecia. Twenty-four patients received two or three courses of high-dose CTC, each followed by peripheral blood progenitor cell transplantation. Plasma levels of cyclophosphamide, its active metabolite 4-hydroxycyclophosphamide, thiotepa, its active metabolite tepa, and carboplatin were determined, and the area-under-the-plasma concentration-versus-time curves (AUC) of the compounds were calculated. Eight of the 24 patients included in the study developed permanent alopecia, while seven had normal hair regrowth and nine patients developed incomplete and/or thin hair regrowth. The carboplatin AUC and the summed AUC of thiotepa and tepa were both significantly associated with increasing irreversibility of hair loss. These results suggest that high exposure to carboplatin and the sum of the thiotepa and tepa exposure may lead to the development of permanent alopecia. This knowledge could guide therapeutic drug monitoring in order to prevent the occurrence of permanent alopecia and thereby improve the patients' quality of life.
Department of Pharmacy and Pharmacology, The Netherlands Cancer Institute/Slotervaart Hospital, Amsterdam, The Netherlands.